Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Dodge City, KS

April 1, 2025Edwards County, Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 1, 2025, 10:22 PM CDT for Edwards County, Pawnee County, Stafford County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2025, 10:22 PM CDT (03:22 UTC)
Expired
Apr 1, 2025, 11:00 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 10:46 PM CDTHAIL 0.75Larned, KS
Apr 1, 10:46 PM CDTHAIL 0.75Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3781 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KDDC 020322
SVRDDC
KSC047-145-185-020400-
/O.NEW.KDDC.SV.W.0002.250402T0322Z-250402T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1022 PM CDT Tue Apr 1 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Pawnee County in south central Kansas...
  Northwestern Stafford County in south central Kansas...
  Northeastern Edwards County in south central Kansas...

* Until 1100 PM CDT.

* At 1021 PM CDT, a severe thunderstorm was located near Garfield,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Garfield around 1025 PM CDT.
  Frizell around 1030 PM CDT.
  Larned around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 9922 3803 9939 3834 9903 3826 9903
      3826 9872
TIME...MOT...LOC 0321Z 223DEG 40KT 3803 9928 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
280 
WWUS53 KDDC 020329
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Tue Apr 1 2025

KSC047-145-185-020400-
/O.CON.KDDC.SV.W.0002.000000T0000Z-250402T0400Z/
Pawnee KS-Stafford KS-Edwards KS-
1029 PM CDT Tue Apr 1 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN PAWNEE...NORTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS
COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located very near Garfield,
moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Frizell and Larned around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 9922 3803 9939 3834 9903 3826 9903
      3826 9872
TIME...MOT...LOC 0328Z 223DEG 38KT 3808 9921 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
272 
WWUS53 KDDC 020341
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1041 PM CDT Tue Apr 1 2025

KSC047-020351-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-250402T0400Z/
Edwards KS-
1041 PM CDT Tue Apr 1 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDWARDS COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3800 9913 3800 9934 3801 9934 3834 9903
      3826 9903 3826 9872
TIME...MOT...LOC 0341Z 234DEG 21KT 3810 9915 

$$

KSC145-185-020400-
/O.CON.KDDC.SV.W.0002.000000T0000Z-250402T0400Z/
Pawnee KS-Stafford KS-
1041 PM CDT Tue Apr 1 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

At 1041 PM CDT, a severe thunderstorm was located near Zook, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Larned around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9913 3800 9934 3801 9934 3834 9903
      3826 9903 3826 9872
TIME...MOT...LOC 0341Z 234DEG 21KT 3810 9915 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:55 PM CDT, 27 minutes earlier. Its key messages:

  • Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east.
  • Widespread, multi-day precipitation event coming into focus Thursday through Saturday.
  • Below-normal temperatures also likely Thursday through Saturday.
Area forecast discussion, Apr 1, 9:55 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
955 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Strong surface low will support dangerous fire weather
  conditions west of a dryline this afternoon, and severe
  thunderstorm potential to its east.

- Widespread, multi-day precipitation event coming into focus
  Thursday through Saturday.

- Below-normal temperatures also likely Thursday through
  Saturday.

&&

.UPDATE...
Issued at 946 PM CDT Tue Apr 1 2025

-- Mesoscale Discussion

Isolated supercells are still possible along and ahead of a
dryline through 11 pm. These storms could contain large hail.
However, a cold front could result in a line of storms before
midnight across Pratt, Stafford, Barber and Comanche counties.
These storms may contain winds up to 60 mph and hail as large as
quarter size. The chances for severe storms will shift east of
Pratt and Barber counties by 1 am.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Apr 1 2025

19Z upper air RAP analysis and water vapor satellite imagery
reveal southwesterly flow sits atop the central and southern
plains ahead of weak, broad troughing over the western CONUS
with an embedded shortwave trough now ejecting onto the central
plains. As these features approach, an already ~990-mb cyclone
centered over west-central KS will deepen further and shift
across KS this afternoon and evening. As this happens, a dryline
will sharpen and translate eastward across our area while a cold
front approaches from the north. Deep boundary layer mixing west
of the dryline will support strong southwesterly winds, blowing
dust, and dangerous fire weather conditions, especially along
and west of US-283. East of the dryline, strong southerly winds
will draw moisture poleward, fortifying thermodynamic profiles
amidst robust kinematics, which will set the stage for the
potential for severe thunderstorms this evening. Current
thinking is thunderstorms will initiate near the cold
front/dryline triple point around 23-01Z across our
east/northeast zones, and rapidly move northeast into central
KS. While residence time in our area is likely to be limited,
any storm that develops will be capable of producing hail up to
the size of tennis balls and winds in excess of 60 mph. The
tornado threat will be near zero as storms will struggle to
mature fully before exiting our area, but cannot be entirely
ruled out. Overnight, the aforementioned cold front will pass
through our area, and northerly winds will advect cooler air
equatorward with Wednesday morning lows ranging from the low/mid
30s northwest to the mid/upper 40s southeast.

Daytime Wednesday, short range ensembles are in agreement
shortwave ridging will pass overhead between a pair of shortwave
troughs embedded within the broader, longwave trough that
encompasses the western CONUS. While cooler post-frontal air
will be in place across southwest KS, downsloping west-northwest
winds will promote afternoon highs in the mid/upper 60s for
most, with the Red Hills region reaching the low 70s.

Thursday through the end of the period, medium range ensembles
suggest the broad, longwave trough over the western CONUS will
finally pick up speed and eject onto the High Plains by the
weekend. As this synoptic feature closes in, precipitation
chances will gradually increase, and confidence is growing in a
multi-day, multi-round precipitation event continuing from
Thursday afternoon through Saturday night. At the moment, the
Friday afternoon through Saturday evening period appears to be
the peak, with NBM pops well into the likely (55-74%) and
definite (75-100%) categories. Precipitation will fall as mostly
rain, however, there is a brief period Saturday evening as the
precipitation is tapering off in a switch to snow, especially
across our northwest zones, as cold air spills into southwest
KS. Once all is said and done, the ECMWF EPS and GEFS ensembles
indicate widespread 0.5-1" of precipitation is expected, which
mirrors 72-hr NBM probability of QPF > 0.75" in the 50-80%
range for all zones.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 600 PM CDT Tue Apr 1 2025

Southwest winds of 15-25 kt will continue this evening. A sfc low
pressure center will eventually form over the state through tonight
and into the overnight hours. We will eventually see W to NW winds
by tomorrow in the 15-25 kt range as well. As far as storms go, the
most likely terminal being impacted late this evening still looks
to be KHYS. Will have VCTS/CB groups for this terminal tonight.
KDDC/KGCK might see VCSH, but there is a general trend of keeping
the storms east of this terminal.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Tue Apr 1 2025

Dangerous fire weather conditions are likely this afternoon,
mainly along and west of US-283.

Short range ensembles are in agreement a deep surface low will
translate across KS today, with a sharpening dryline reaching
between US-283 and US-183 by mid-afternoon. Deep boundary layer
mixing to the west of this feature will support strong
southwesterly winds sustained in the 25-35 mph range with gusts
up to 50 mph, and relative humidity dropping into the 10-15%
range. As a result, a Red Flag Warning remains in effect for all
counties along and west of US-283 through 8pm CDT this evening.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Springer
AVIATION...Sugden
FIRE WEATHER...Springer
Hazardous weather outlook, Apr 1, 4:01 AM CDT, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
401 AM CDT Tue Apr 1 2025

KSZ030-031-043>046-061>066-074>081-084>090-020915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
401 AM CDT Tue Apr 1 2025 /301 AM MDT Tue Apr 1 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today west of highway 283. Please
refer to the latest RFW for more details.

Wind gusts today in excess of 50 mph will create areas of blowing
dust which may locally reduce visibilities.

There is a slight risk of severe thunderstorms east of highway
183. Hail larger than tennis ball size, wind gust 65 mph or higher
and even a tornado or two may be possible from the strongest
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire risk possible Wednesday

Hard Freeze possible Sunday and Monday morning. a 50-80% chance
for lows to be 25 degrees or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 7pm east of highway 183.

In the hours before

Special weather statement, Apr 1, 7:01 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
701 PM CDT Tue Apr 1 2025

KSZ030-031-045-046-020030-
Rush KS-Trego KS-Ellis KS-Ness KS-
701 PM CDT Tue Apr 1 2025

...GUSTY SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL
NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS COUNTIES THROUGH 730 PM
CDT...

At 700 PM CDT, Doppler radar was tracking gusty showers and
thunderstorms along a line extending from near Hays to 6 miles
southeast of Beeler. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexander, Emmeram, Schoenchen, Yocemento, La Crosse, Otis, Timken,
Hays, Nekoma, Hargrave, Bison, Pfeifer, Shaffer, Antonino, Victoria,
Walker, Ness City, Bazine, Catherine, and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3835 9903 3837 10025 3839 10025 3902 9938
      3908 9904
TIME...MOT...LOC 0000Z 251DEG 53KT 3889 9936 3837 10011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Apr 1, 10:04 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1004 PM CDT Tue Apr 1 2025

KSZ065-066-020330-
Stafford KS-Pawnee KS-
1004 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PAWNEE AND
NORTHWESTERN STAFFORD COUNTIES THROUGH 1030 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Radium around 1010 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3809 9907 3820 9914 3827 9903 3826 9903
      3826 9861
TIME...MOT...LOC 0303Z 234DEG 42KT 3818 9900

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Apr 1, 10:17 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1017 PM CDT Tue Apr 1 2025

KSZ065-066-079-020400-
Stafford KS-Pawnee KS-Edwards KS-
1017 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PAWNEE...NORTHWESTERN
STAFFORD AND NORTHEASTERN EDWARDS COUNTIES THROUGH 1100 PM CDT...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Garfield around 1020 PM CDT.
  Frizell and Larned around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 9930 3797 9943 3806 9937 3831 9904
      3826 9903 3826 9881 3821 9874
TIME...MOT...LOC 0317Z 226DEG 50KT 3801 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:01 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush29 min
Apr 1, 10:04 PM CDTSpecial Weather StatementDDCStafford26 min
Apr 1, 10:17 PM CDTSpecial Weather StatementDDCPawnee43 min
Apr 1, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford24 min
Apr 2, 12:06 AM CDTSpecial Weather StatementDDCPratt54 min
Apr 2, 12:21 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.